Iatrogenic Cushing Syndrome and Secondary Adrenal Insufficiency Related to Concomitant Triamcinolone and Ritonavir Administration: A Case Report and Review.
J Int Assoc Provid AIDS Care. 2013 Jun 18;
Authors: Song Y, Schroeder JR, Bush LM
Triamcinolone is a long-acting glucocorticoid medication that can be responsible for transient suppression of the hypothalamic-pituitary-adrenal (HPA) axis. This physiologic alteration may persist for weeks after repeated or even single localized injection of this agent. However, when this glucocorticoid agent is given to patients receiving the HIV protease inhibitor (PI) ritonavir (RTV), inhibition of their shared cytochrome P450 3A4 degradation pathway leads to an increased bioavailability of triamcinolone, with subsequent heightening and prolongation of the glucocorticoid serum levels. In those instances, iatrogenic Cushing syndrome may ensue. The authors encountered such an event in an HIV-infected patient on chronic treatment with an antiretroviral regimen containing RTV. The patient’s clinical presentation and laboratory investigations confirmed a diagnosis of Cushing syndrome and secondary adrenal insufficiency. This was believed to have occurred in close association following cervical vertebral column facet joint injections with triamcinolone acetonide for cephalagia deemed related to cervical spine disease. The discontinuation of the RTV-boosted PI therapy alone, promoting the clearance of the elevated triamcinolone serum levels and restoration of HPA homeostasis, proved successful in this patient. For this case, the authors review the published English medical literature relating to this uncommon phenomenon.
PMID: 23778239 [PubMed – as supplied by publisher]